5-Minute Clinical Consult (5MCC) app and website powered by Unbound Medicine helps you diagnose and manage 900+ medical conditions. Exclusive bonus features include Diagnosaurus DDx, 200 pediatrics topics, and medical news feeds. Explore these free sample topics:
-- The first section of this topic is shown below --
Systemic disorder caused by acute and/or chronic intoxication from salicylate-containing medications
- Following accidental or intentional ingestion, toxic actions of salicylates include:
- Stimulation of CNS respiratory center leading to hyperventilation and a respiratory alkalosis
- Uncoupling of oxidative phosphorylation
- Inhibition of Krebs cycle dehydrogenases creating a metabolic acidosis
- Stimulation of gluconeogenesis
- Increased lipolysis and lipid metabolism
- Inhibition of aminotransferases
- Cyclooxygenase inhibition leading to platelet dysfunction and gastric mucosal injury
- Stimulation of the CNS chemoreceptor triggers zone leading to nausea and vomiting
- These actions cause sequential and progressively severe physiologic abnormalities based on increasing doses of salicylates, time following exposure, duration of chronic exposure, extremes of age, and presence of comorbid conditions. Abnormalities include:
- Respiratory alkalosis accompanied by progressive metabolic acidosis
- GI, renal, pulmonary, and skin losses of body fluids and electrolytes
- Initial hyperglycemia followed by hypoglycemia, particularly CNS hypoglycemia
- Abnormal hemostasis and coagulation
- Clinical presentations of patients with salicylate toxicity range from minor symptoms to a syndrome initially indistinguishable from septic shock. Multiple organ failure, encephalopathy, coma, and acute respiratory distress syndrome (ARDS) are also possible.
- The very young and elderly are prone to develop severe toxicity, as are those with chronic salicylate intoxications.
- Conditions causing concurrent acidosis may increase tissue salicylate concentrations resulting in greater morbidity and mortality.
Increased risk for chronic toxicity (decreased renal function)
- Increased risk for bleeding or perforated gastric ulcers in patients >70 years of age
Acidosis is more severe in the very young, particularly in chronic or repeated therapeutic-dose poisonings.
- Salicylates may cause premature closure of ductus arteriosus.
- Increased risk of ante- and intrapartum hemorrhage
Incidence/prevalence in the United States
- >24,700 salicylate exposures reported by poison control centers in 2014 with morbidity/mortality as high as 30%
- Occurs in children and adults at any age
- 10,000 tons of aspirin are consumed annually in United States.
Etiology and Pathophysiology
- Accidental or intentional ingestion of salicylates or salicylate-containing medications (bismuth subsalicylate)
- Percutaneous absorption of dermatologic medications containing salicylate (such as oil of wintergreen)
- Breastfeeding by mothers ingesting salicylate-containing medications
- Teething gels containing salicylates
- Fatal intoxication can occur after ingestion of 10 to 30 g in an adult and 3 g in a child.
- Conditions causing metabolic or respiratory acidosis
- Very young and elderly
- Psychiatric illness
- History of previous toxic ingestions or suicide attempts
- Concurrent oral poisoning with other substances
- Concurrent use of acetazolamide
- Compromised skin: burns, psoriasis
See “Patient Education.”
Commonly Associated Conditions
Reye syndrome with salicylate use and varicella or influenza viral infection